Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 89, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 11, 2009, 3:47 PM EDT for City of Martinsville, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2009, 3:47 PM EDT (19:47 UTC)
- Expired
- Aug 11, 2009, 5:48 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County City of Martinsville, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 111947
FFWRNK
VAC690-112245-
/O.NEW.KRNK.FF.W.0089.090811T1947Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE AUG 11 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
* UNTIL 645 PM EDT.
* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
3670 7983 3669 7984 3666 7984 3666 7986
$$
DS4 follow-up statements
000
WGUS71 KRNK 112012
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE AUG 11 2009
VAC690-112245-
/O.CON.KRNK.FF.W.0089.000000T0000Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-
412 PM EDT TUE AUG 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR THE
CITY OF MARTINSVILLE......
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
HEAVIEST RAINFALL WAS MOVING EAST OF THE CITY. ADDITIONAL LIGHT TO
MODERATE RAIN WILL CONTINUE FALLING OVER MARTINSVILLE THROUGH AT
LEAST 445 PM EDT. THIS RAIN WILL PROLONG ANY FLASH FLOODING THAT MAY
BE OCCURRING AS A RESULT OF THE EARLIER VERY HEAVY RAIN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE
CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.
&&
LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
3670 7983 3669 7984 3666 7984 3666 7986
$$
DS000
WGUS71 KRNK 112045
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT TUE AUG 11 2009
VAC690-112245-
/O.CON.KRNK.FF.W.0089.000000T0000Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-
445 PM EDT TUE AUG 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR THE
CITY OF MARTINSVILLE......
AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE ADDITIONAL LIGHT TO MODERATE RAIN FALLING OVER THE CITY OF
MARTINSVILLE. THE RAIN WILL CONTINUE THROUGH AT LEAST 515 PM EDT.
THIS RAIN WILL PROLONG ANY FLASH FLOODING THAT MAY BE OCCURRING AS A
RESULT OF THE EARLIER VERY HEAVY RAIN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE
CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.
&&
LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
3670 7983 3669 7984 3666 7984 3666 7986
$$
DS000
WGUS71 KRNK 112121
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT TUE AUG 11 2009
VAC690-112245-
/O.CON.KRNK.FF.W.0089.000000T0000Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-
521 PM EDT TUE AUG 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR THE
CITY OF MARTINSVILLE......
AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE PATCHY LIGHT RAIN IN THE MARTINSVILLE REGION. THIS LIGHT
RAIN MAY PROLONG ANY FLASH FLOODING THAT MAY BE OCCURRING AS A
RESULT OF THE EARLIER VERY HEAVY RAIN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE
CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.
&&
LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
3670 7983 3669 7984 3666 7984 3666 7986
$$
DS000
WGUS71 KRNK 112148
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT TUE AUG 11 2009
VAC690-112157-
/O.CAN.KRNK.FF.W.0089.000000T0000Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-
548 PM EDT TUE AUG 11 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
MARTINSVILLE......
NO FLASH FLOODING WAS REPORTED IN THE CITY AND THERE HAS NOT BEEN
ANY HEAVY RAIN THERE FOR A WHILE. THUS...THE FLASH FLOOD WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.
LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
3670 7983 3669 7984 3666 7984 3666 7986
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:36 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 11, 3:36 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT TUE AUG 11 2009 .SYNOPSIS... A FRONTAL BOUNDARY WILL MOVE SLOWLY INTO THE REGION TONIGHT AND IS EXPECTED TO STALL JUST SOUTH OF THE VIRGINIA BORDER INTO FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... LEADING LINE OF SHOWERS AND THUNDERSTORMS DRIVEN BY OUTFLOW FROM STORMS THAT DEVELOPED IN THE MTNS EARLIER THIS AFTERNOON. THESE STORMS SHOULD CONTINUE TO PROPAGATE EASTWARD INTO SOUTHSIDE VA AND THE NW NC PIEDMONT INTO EARLY EVENING. MEANWHILE...WATER VAPOR SHOWS A SHORT WAVE MOVING UP INTO THE OHIO VALLEY AT THIS TIME...AND SHOWERS/WEAKER STORMS IN THE MTNS SHOULD CONTINUE INTO THE EVENING HOURS AS THEY BEGIN TO FEEL THE AFFECTS OF THE FALLING HEIGHTS/COOLING TEMPS ALOFT. IN ADDITION...RIGHT ENTRANCE REGION OF THE JET MOVES ACROSS TONIGHT. SO I HAVE SOME LIKELY POPS ACROSS THE SOUTH INTO EARLY EVENING TO ACCOUNT FOR THE LINE OF STORMS...AND THEN KEEP CHC POPS MOST OF THE NIGHT TO ACCOUNT FOR THE SHORT WAVE PASSING BY. ON WEDNESDAY...THE MODELS CONTINUE TO SHOW THAT THE SFC FRONT WILL TRY TO JUMP INTO THE LEE TROUGH...WHICH IS SOUTH OF THE FORECAST AREA IN NC. WHILE I THINK THAT IS WHERE THE DEEPER MOISTURE AND BETTER SFC CONVERGENCE WILL LIKELY BE...THE AIRMASS ACROSS THE FORECAST AREA WILL STILL BE MODERATELY UNSTABLE WITH SOME HEATING. THE 500 MB TROUGH AXIS IS STILL TO OUR WEST...WITH MORE SHORT WAVE ENERGY PASSING ACROSS THE AREA. I HAVE KEPT THE HIGH CH/LIKELY POPS THAT WE HAD GOING...WITH THE LIKELY POPS ACROSS THE SOUTH CLOSER TO THE SFC BOUNDARY. DAY 2 SPC OUTLOOK STILL HAS A SLIGHT RISK ACROSS THE FAR SERN CWA- WILL DEPEND ON AMOUNT OF HEATING WE CAN GET...SHOULD BE A GOOD AMOUNT OF SHEAR. AS FOR TEMPS...HAVE LOWERED THE MIN TEMPS A FEW DEGREES IN THE MTNS...BUT STILL MILD- IN THE 60S MOST LOCATIONS WITH SOME LOWER 70S IN THE PIEDMONT. HIGH WILL BE QUITE A BIT COOLER WEDNESDAY WITH MORE CLOUD COVER. HAVE STAYED CLOSE TO GUIDANCE WITH UPPER 70S MTNS TO MID 80S PIEDMONT. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... MID RANGE MODELS IN A BIT BETTER AGREEMENT TODAY IN PLACEMENT AND TIMING OF SLOWLY PROGRESSIVE UPPER TROF THAT WILL SLOWLY AMPLIFY AND DRIFT EAST OUT OF THE OHIO AND TENNESSEE VALLEYS TO ALONG THE SPINE OF THE BLUE RIDGE BY LATER THURSDAY NIGHT OR FRIDAY BEFORE CLOSING OFF AND GRADUALLY FILLING. EXACT PLACEMENT OF WHERE THE UPPER FEATURE WILL CLOSE OFF WILL LARGELY INFLUENCE THIS FORECAST IN THE MID RANGE PERIOD. BACKING FLOW ALOFT WILL SLOW SOUTHEASTWARD PROGRESSION OF SURFACE COOL FRONT...WHICH WILL LIKELY BECOME QUASI-STATIONARY SOMEWHERE OVER THE MID ATLANTIC REGION INTO THE CAROLINAS DURING THE NEXT SEVERAL DAYS. STRONG BAROCLINIC ZONE WITH WEAK FORCING PROVIDED BY A SERIES OF WEAK UPSTREAM SHORT WAVES ROUNDING THE BASE OF THE DEEPENING UPPER TROF SHOULD RESULT IN A LARGE AREA OF PRECIPITATION OVER THE REGION. CURRENT THINKING IS THAT LARGE AREA OF RAIN COOLED AIR WILL DRIVE SHALLOW SURFACE BOUNDARY JUST TO THE SOUTHEAST OF THE BLACKSBURG FORECAST AREA BEFORE THE START OF THE MID TERM PERIOD...MAINTAINING SEVERE WEATHER THREAT ALONG OUR SOUTHEASTERN FLANKS...WITH COOL WEDGE OF AIR...ABUNDANT CLOUDS...AND RAIN WITH ELEVATED SHOWERS/THUNDERSTORMS NORTH OF THE FRONTAL BOUNDARY. BATTLE WILL EXIST BETWEEN SOUTHEASTWARD PROGRESSION OF RAIN COOLED AIR/COOL WEDGE AND ATTENDANT UPPER TROF...AND HOW AGGRESSIVELY THE BERMUDA HIGH CAN BACK-BUILD NORTHWESTWARD AGAINST IT. IT IS POSSIBLE THAT THE UPPER HIGH MAY OVER CUT THE TROF...RESULTING IN A WEAK REX BLOCK WITH RIDGING TO THE NORTH AND A CLOSED TROF OVER THE SOUTHEASTERN STATES. IF THIS SCENARIO COMES TO FRUITION...IT WILL SPELL A PROLONGED PERIOD OF RAIN EAST AND SOUTH OF THE BLUE RIDGE INTO THE WEEKEND...WHICH COULD CREST THE RIDGE AND SPILL NORTHWESTWARD IF THE UPPER TROF TO THE SOUTH RETROGRESSES NORTHWESTWARD. WITH THE ABOVE IN MIND...WILL BE RUNNING WITH RELATIVELY COOL DAYTIME HIGHS AND MILD NIGHTTIME LOWS WITH FLATTENED/MODERATED DIURNAL TEMPERATURE CURVE ALONG WITH A GOOD THREAT OF PRECIPITATION...ESPECIALLY SOUTHEAST. MAV/MEX GUIDANCE VERY CLOSE AND CONSISTENT FOR NIGHTTIME LOWS THROUGH THE PERIOD AND GENERALLY ACCEPTED. HOWEVER...MET GUIDANCE AND LOCAL MOSMOS GUIDANCE COMING IN MUCH COOLER BY DAY THAN MAV GUIDANCE...AND CONSIDERING THE COOL WEDGE THAT SHOULD BE IN PLACE...THE COOLER GUIDANCE WAS GENERALLY ACCEPTED. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS INDICATED IN THE ABOVE DISCUSSION...POTENTIAL DEVELOPMENT OF WEAK REX BLOCKING PATTERN MAY CONTINUE PRECIPITATION THREAT ABOVE CLIMATOLOGICAL NORMALS THROUGH THE WEEKEND...AND PERHAPS INTO EARLY NEXT WEEK UNTIL UPPER RIDGE CAN BUILD SUFFICIENTLY WEST AND SOUTH TO DISPLACE/FILL UPPER TROF NORTHWARD AND ALLOW UPPER FLOW OVER BLACKSBURG FORECAST AREA TO BECOME MORE ZONAL. HPC FORECAST GUIDANCE GENERALLY ACCEPTED THROUGH THE PERIOD...WITH TEMPERATURES A BIT BELOW SEASONAL NORMALS...DUE MAINLY TO GREATER AMOUNT OF CLOUD COVER AND ONGOING THREAT OF PRECIPITATION. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... SFC FRONT CONTINUES TO APPROACH THE REGION FROM ACROSS THE OHIO VALLEY AREA. BEST COVERAGE OF STORMS WILL ONCE AGAIN BE IN THE MTNS THIS AFTERNOON AND EVENING. HAVE INCLUDED VICINITY TSTMS IN ALL TAF SITES...BUT HAVE TEMP GROUPS JUST IN BLF AND LWB. THERE IS A CHANCE THAT STORMS WILL CONTINUE OVERNIGHT AND UPPER DYNAMICS BECOME BETTER...BUT RIGHT NOW LOOKS LIKE THOSE STORMS WILL PROBABLY BE SOUTH OF THE BLACKSBURG TAF SITES- MAYBE CLOSE TO DANVILLE. WITH SOME CLEARING LATE TONIGHT...THERE IS A CHANCE FOR MVFR FOG TO DEVELOP MOST SITES. WEAK UPSLOPE WEST FLOW INTO THE MTNS WILL LIKELY BRING IFR CIG BLF...POSSIBLY TO LWB. ANY FOG STRATUS SHOULD LIFT BY 14Z WED. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN WED AFTERNOON...BUT WITH THE BEST COVERAGE ALONG AND SOUTH OF THE FRONT WHICH WILL BE DRAPED ACROSS THE REGION...THE HIGHEST CHANCES WILL BE AT DANVILLE...AND AFTER 18Z...SO NOT IN THE TAF AT THIS TIME. THE FRONT OVER THE REGION WILL CONTINUE TO BE THE FOCUS FOR ORGANIZED SHOWERS/THUNDERSTORMS THROUGH THURSDAY. MORE TYPICAL AIRMASS TYPE AFT/EVE THUNDERSTORMS ARE EXPECTED FRIDAY THRU SUNDAY...WITH THE BEST COVERAGE IN THE MTNS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...WERT LONG TERM...WERT AVIATION...AMS/JJ
Hazardous weather outlook, Aug 11, 10:44 AM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1044 AM EDT TUE AUG 11 2009 NCZ001>003-018-019-VAZ007-009>017-032-WVZ042>044-121445- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-MERCER- SUMMERS-MONROE- 1044 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS GUSTS. IN ADDITION...THERE MAY BE NUMEROUS STORMS TRAINING ACROSS THE SAME LOCATION...PARTICULARLY THE NORTH CAROLINA HIGH COUNTRY AND SOUTHWEST MOUNTAINS OF VIRGINIA. THIS COULD CAUSE LOCALIZED FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. ANY OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ005-006-VAZ044-058-059-121445- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1044 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS LATE THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS...AND ANY OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004-020-VAZ018>020-022>024-033>035-043-045>047-WVZ045-121445- STOKES-YADKIN-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM- GREENBRIER- 1044 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS LATE THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. ANY OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 2:22 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT TUE AUG 11 2009
WVZ045-111845-
GREENBRIER WV-
222 PM EDT TUE AUG 11 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF RUPERT...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MEADOW BLUFF AROUND 235 PM AND ASBURY AROUND
245 PM.
LAT...LON 3789 8046 3774 8055 3787 8079 3788 8077
3792 8080 3794 8078
EXPERIMENTAL
DSSpecial weather statement, Aug 11, 2:26 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT TUE AUG 11 2009 VAZ016-032-111900- CARROLL VA-PATRICK VA- 226 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND PATRICK COUNTIES... AT 226 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ARARAT... MOVING EAST AT 15 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF PATRICK COUNTY. LAT...LON 3669 8029 3656 8039 3660 8063 3671 8057 EXPERIMENTAL DS
Special weather statement, Aug 11, 2:33 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 233 PM EDT TUE AUG 11 2009 NCZ003-111900- SURRY NC- 233 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY... AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF BOTTOM...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR MOUNT AIRY AROUND 255 PM AND FLAT ROCK AROUND 300 PM. LAT...LON 3651 8083 3657 8078 3655 8052 3644 8058 EXPERIMENTAL DS
Special weather statement, Aug 11, 2:45 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE AUG 11 2009
WVZ045-111930-
GREENBRIER WV-
245 PM EDT TUE AUG 11 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF LEWISBURG...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MAXWELTON AROUND 300 PM AND WHITE SULPHUR
SPRINGS AROUND 315 PM.
LAT...LON 3789 8018 3781 8021 3780 8023 3779 8022
3777 8023 3776 8025 3772 8025 3771 8028
3785 8066 3792 8062
EXPERIMENTAL
DSSpecial weather statement, Aug 11, 2:50 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT TUE AUG 11 2009
NCZ002-003-019-111915-
ALLEGHANY NC-SURRY NC-WILKES NC-
250 PM EDT TUE AUG 11 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...
AT 250 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTH OF MOUNTAIN PARK TO NORTH WILKESBORO...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR WILKES COUNTY AIRPORT AROUND 255 PM...
MOUNTAIN PARK AROUND 300 PM...BENHAM AROUND 305 PM...STATE ROAD
AROUND 310 PM AND RONDA AROUND 315 PM.
LAT...LON 3621 8126 3649 8104 3637 8068 3624 8082
3623 8087 3619 8087 3609 8098
EXPERIMENTAL
DSLocal storm report, Aug 11, 3:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 4 SSW PILOT MOUNTAIN 36.33N 80.50W
08/11/2009 SURRY NC LAW ENFORCEMENT
TREE DOWN ON SHOALS RD
0305 PM TSTM WND DMG 5 NW PILOT MOUNTAIN 36.44N 80.53W
08/11/2009 SURRY NC LAW ENFORCEMENT
TREE DOWN ON ARMSTRONG RD
&&
JJACKSONThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:39 PM EDT | Special Weather Statement | RNK | Bland | 66 min |
| Aug 11, 8:51 AM EDT | Special Weather Statement | RNK | Bland, Tazewell | 54 min |
| Aug 11, 10:20 AM EDT | Special Weather Statement | RNK | Bland, Tazewell, Wythe | 55 min |
| Aug 11, 11:30 AM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 60 min |
| Aug 11, 12:31 PM EDT | Special Weather Statement | RNK | Wythe | 44 min |
| Aug 11, 12:36 PM EDT | Special Weather Statement | RNK | Smyth | 54 min |
| Aug 11, 12:48 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 57 min |
| Aug 11, 1:48 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 57 min |
| Aug 11, 2:26 PM EDT | Special Weather Statement | RNK | Patrick | 34 min |
| Aug 11, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 74 min |
| Aug 11, 3:53 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 37 min |
| Aug 11, 4:16 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 44 min |
| Aug 11, 4:17 PM EDT | Special Weather Statement | RNK | City of Danville | 43 min |
| Aug 11, 5:00 PM EDT | Special Weather Statement | RNK | Halifax | 45 min |
| Aug 11, 5:02 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 43 min |
| Aug 11, 5:43 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.